Tennessee, 2009Damaging Winds and Lightning Strike in Tennessee, June 10, 2009
June 10, 2009 · NWS HUN · 8 events in 1 county or zone
A small but intense complex of thunderstorms tracked east-southeast clipping far southern middle Tennessee during the late morning and early afternoon of the 10th. Frequent lightning occurred with the strongest storms, sparking a fire that destroyed a cabinet making shop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small but intense complex of thunderstorms tracked east-southeast clipping far southern middle Tennessee during the late morning and early afternoon of the 10th. Frequent lightning occurred with the strongest storms, sparking a fire that destroyed a cabinet making shop. A bow echo developed with the cluster of storms as it entered Lincoln County, producing winds of 50 to 60 mph that knocked down numerous trees in southern Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 10, 10:00 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 10, 10:00 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 AM CDT WED JUN 10 2009
.UPDATE...
TWEAKS TO HIGH TEMPS...POPS OVER THE REGION.
&&
.DISCUSSION...
AS OF THIS WRITING...A COMPLEX OF SHOWERS/THUNDERSTORMS WAS JUST
BEGINNING TO AFFECT FAR NW ALABAMA. THIS ACTIVITY...MENTIONED IN
RECENTLY ISSUED MCD 1020 COULD RESULT IN A WATCH BEING ISSUED IF THE
STORMS BECOME STRONGER/MORE NUMEROUS.
OTHERWISE A WARM AND UNSTABLE ATMOSPHERE WAS NOTED ACROSS THE
GREATER HUN OUTLOOK AREA. 10 AM TEMPS HAVE RISEN INTO THE LOWER AND
MID 80S MOST LOCATIONS. GIVEN THE CLOUDS MOVING IN FROM THE WEST...
HAVE TRIMMED HIGH TEMPS SLIGHTLY ACROSS OUR NORTHERN AREAS FOR THIS
AFTERNOON. SIMILARLY...HAVE INCREASED RAIN CHANCES FOR OUR NORTHERN
AREAS A BIT TOO. OTHER FORECAST PARAMETERS FROM THE NIGHT SHIFT LOOK
GOOD FOR NOW.
THANKS NWS JACKSON FOR THEIR EARLIER BACKUP DUTIES THIS MORNING.
THE WEDNESDAY NOAA ALL HAZARDOUS WEATHER RADIO TEST HAS BEEN
POSTPONED DUE TO APPROACHING STORMS.
&&
.AVIATION... /PREVIOUS ISSUANCE...NO CHANGES WERE MADE/
VFR CONDS GENERALLY EXPECTED THROUGH THE TAF PERIOD WITH A CANOPY OF
HIGH CLOUDS. COULD BE A VCSH RIGHT AT THE START OF THE TAF PERIOD AT
HSV. OTHERWISE...ACTIVITY SHOULD HOLD OFF UNTIL AROUND NOON. LOW
CONFIDENCE IN ANY SHRA/TSRA AFFECTING TERMINALS SO WILL INCLUDE ONLY
VCTS AND CB MENTIONS. DO THINK THERE IS ENOUGH OF A PROB OF TSRA AT
MSL THIS AFTERNOON TO INTRODUCE A BRIEF TEMPO MVFR VISBY.
&&
.PREV DISCUSSION... /ISSUED 625 AM CDT WED JUN 10 2009/
A PERSISTENT WX PATTERN IS IN PLAY FOR THE NEXT FEW DAYS AS AN UPPER
RIDGE REMAINS LOCKED IN POSITION ALONG THE MEXICAN GULF COAST.
THIS WILL KEEP SEVERAL SHORTWAVES...ALMOST TOO MANY TO
COUNT...FLOWING OVER THE RIDGE AND THRU THE OH/TN VALLEYS. THIS
CREATES THE DILEMMA OF DETERMINING WHICH WAVES ARE LEGIT...LET
ALONE THE TIMING PROBLEMS. A MORE SYNOPTIC-SIZED UPPER TROF WAS
TRACKING INTO THE DESERT SW...AND WILL BE THE BEST DEFINED TRIGGER
FOR CONVECTIVE ACTIVITY ACROSS THE TN VALLEY THU INTO FRI.
IN THE SHORT TERM...ONE CLUSTER OF CONVECTION CONTINUES TO TRACK E
INTO NRN MIDDLE TN...WITH RECENT CELLS CROPPING UP IN SRN TN INTO
NWRN AL. THESE ARE TIED TO ELEVATED THETA-E ADVECTION...AND N OF
THE CAP NOTED ON THE 00Z BMX SOUNDING. THE OHX SOUNDING HAD NO
CAP. WE ARE ALSO TRACKING A LARGE MCS/BOW ECHO SYSTEM NOW DROPPING
SEWD INTO NRN AR. THIS IS A WAVE THAT THE 00Z 12KM NAM / 4KM WRF
HAVE A GRASP ON...AND COULD ARRIVE HERE AS EARLY AS MID MORNING.
SPC JUST PUT OUT AN MCD FOR A NEW SVR WATCH TO OUR NW FOR THIS
ACTIVITY. AN 8H THETA-E RIDGE AND AMPLE ELEVATED INSTABILITY IS
IN ITS PATH ACROSS MUCH OF THE WRN TN AND LWR MS VALLEYS. SFC DEW
POINTS IN LOWER 70S ARE NOW DRAPED SE OF THE SYSTEM INTO WRN AL.
THE MEMPHIS VWP INDICATES A VEERING PROFILE WITH A 20-25KT
LLJ...SO I DO NOT SEE THIS SYSTEM FALLING APART. WILL RAISE POPS
A BIT TODAY INTO THE CHC RANGE...ESPECIALLY FOR OUR NRN COUNTIES.
FOR TONIGHT AND THURSDAY...WILL ALSO RAISE POPS A BIT GIVEN A
STRONGER LLJ THAT WILL INSTIGATE ONE OR MORE ADDITIONAL MCS(S)
ACROSS THE OZARKS/SRN PLAINS. THESE LOOK TO HAVE A BETTER CHC OF
TRACKING INTO OUR FORECAST AREA...ESPECIALLY OUR NRN AREAS FROM LATE
TONIGHT INTO THU. THE SPC DAY 2 OUTLOOK IS IN LINE WITH THIS
THINKING AS WELL. THE STRONGER SHORTWAVE NOW IN THE DESERT SW SHOOTS
EWD QUICKLY INTO THE REGION BRINGING MORE MODERATE DEEP LAYER
SHEAR/40KT 5H FLOW. GIVEN AN AIRMASS WITH DEW POINTS NEAR
70F...SBCAPE VALUES COULD CLIMB INTO THE 3K J/KG RANGE. AND...PWS
WILL ALSO CLIMB ABOVE 1.5 INCHES...SO LOCALLY HEAVY RAINFALL IS
XPCTD...ESPCLY THU NIGHT INTO FRI AS THE SFC BOUNDARY ALIGNS ITSELF
W-E...MORE PARALLEL TO THE MCS(S) TRACKING EWD ALONG IT.
THE OUTER PERIODS WERE LEFT ABOUT AS IS GIVEN THE PERSISTENT WX
PATTERN. THE RIDGE DOES LOOK TO BUILD QUITE STRONGLY NEXT
WEEK...SETTING US UP FOR A HOT AND HUMID PD NEXT WEEK.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
UPDATE...BOYD
AVIATION...JE/23
PREV DISCUSSION...KULA
Hazardous weather outlook, Jun 10, 9:29 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1029 AM CDT WED JUN 10 2009
ALZ001>010-016-TNZ076-096-097-102315-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1029 AM CDT WED JUN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA
TODAY...WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF
LARGE HAIL AND DAMAGING WINDS UP TO 60 MPH. ALTHOUGH THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...A TORNADO OR TWO
CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN APPROACHING COLD FRONT WILL FURTHER INCREASE THUNDERSTORM CHANCES
ON THURSDAY AND FRIDAY. SOME STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE ON THURSDAY...AND MORE LIKELY ON FRIDAY...AS THE COLD FRONT
SLOWLY MOVES THROUGH THE AREA. LARGE HAIL AND GUSTY TO DAMAGING
WINDS WILL BE POSSIBLE IN THE STRONGEST STORMS...ALONG WITH
DANGEROUS LIGHTNING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ON
THURSDAY NIGHT AND FRIDAY.
THE FRONT MAY STALL OR REGENERATE ACROSS THE AREA OVER THE
WEEKEND...KEEPING THUNDERSTORM CHANCES IN THE FORECAST THROUGH EARLY
NEXT WEEK...IN A SUMMERLIKE PATTERN.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED TODAY.
22/KDW
In the hours before
Special weather statement, Jun 10, 10:43 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1143 AM CDT WED JUN 10 2009
ALZ001>005-007-101730-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
1143 AM CDT WED JUN 10 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE...
LAWRENCE...LIMESTONE AND MORGAN COUNTIES UNTIL 1230 PM CDT...
AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LORETTO TO GREEN
HILL TO KILLEN TO FLORENCE TO RED ROCK TO MALONE...MOVING SOUTHEAST
30 TO 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NEW BETHEL...KINGTOWN.
WHITEOAK...WHITEHEAD.
GOOD SPRINGS...RED BANK.
MT ROZELL...PLEASANT RIDGE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RSB
Lightning, Lincoln
- When
- June 10, 11:08 AM CST to 11:12 AM CST
- Where
- Lincoln County, Cash Pt
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.020, -86.820
Lightning sparked a fire which destroyed a cabinet shop. The occupants inside escaped harm.
Thunderstorm Wind, Lincoln
- When
- June 10, 11:20 AM CST to 11:28 AM CST
- Where
- Lincoln County, 0.89 mi SE of Taft
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.010, -86.720
Thunderstorm winds knocked several trees down along Old Railroad Bed Road.
Thunderstorm Wind, Lincoln
- When
- June 10, 11:27 AM CST to 11:37 AM CST
- Where
- Lincoln County, 0.89 mi SW of Belleview
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.040, -86.610
Thunderstorm winds knocked a tree down onto Bellview Road.
Thunderstorm Wind, Lincoln
- When
- June 10, 11:33 AM CST to 11:45 AM CST
- Where
- Lincoln County, 0.89 mi SE of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.010, -86.510
Thunderstorm winds knocked a large tree with an 8 foot diameter root bulb onto Highway 275.
Thunderstorm Wind, Lincoln
- When
- June 10, 11:34 AM CST to 11:38 AM CST
- Where
- Lincoln County, 2.65 mi WSW of Kelso
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.110, -86.510
Thunderstorm winds knocked a tree down onto Cowley Hollow Road.
Thunderstorm Wind, Lincoln
- When
- June 10, 11:34 AM CST to 11:39 AM CST
- Where
- Lincoln County, 1.69 mi E of Fayetteville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.150, -86.550
Thunderstorm winds knocked a tree down onto Chenault Road.
Thunderstorm Wind, Lincoln
- When
- June 10, 11:34 AM CST to 11:40 AM CST
- Where
- Lincoln County, 0.89 mi NE of Howell Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.080, -86.510
Thunderstorm winds knocked a tree down onto Bugger Hollow Road.
Thunderstorm Wind, Lincoln
- When
- June 10, 11:35 AM CST to 11:41 AM CST
- Where
- Lincoln County, 0.89 mi NW of Corder Xrd
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.090, -86.490
Thunderstorm winds knocked a tree down onto North Howard Fitch Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, June 10, 20092 deaths · $29,000 · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, June 10, 2009$7.7 million · EF1 · 102 events
- Flash Flooding and Flood in Texas, June 10 to 11, 2009$2.4 million · 1 in hail · 51 events
- Hail and Lightning Strike in Kentucky, June 10, 20091 death · 0.75 in hail · 2 events
- Tornadoes and Flash Flooding in Missouri, June 10, 2009$171,000 · EF1 · 39 events
- Hail and Damaging Winds in Tennessee, June 10, 2009$85,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Oklahoma, June 10, 20092 injured · $34,000 · 1 in hail · 23 events
- Flash Flooding in Pennsylvania, June 10, 2009$200,000 · 2 events
- Tornadoes and Damaging Winds in Oklahoma, June 10, 2009$62,000 · EF0 · 15 events
- Tornadoes and Flash Flooding in Nebraska, June 10, 2009$80,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Kentucky, June 10 to 11, 2009EF1 · 23 events
- Lightning Strike in South Carolina, June 10, 2009$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163967, 163969, 163970, 163971, 163972, 163973, 163975, 163976.